Should blood thinners be resumed after gastrointestinal bleeding?


  • Mary Corcoran
  • Univadis Medical News
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

New research suggests the benefits of early resumption of anticoagulant and/or antiplatelet therapy in patients with gastrointestinal bleeding could outweigh the risks. 

The observational study investigated the risk of re-bleeding, vascular events and death in 871 patients in Spain who developed major gastrointestinal bleeding while on antiplatelet or anticoagulant therapy. Of these, 38.9 per cent used an anticoagulant, 52.5 per cent used an anti-platelet and 8.6 per cent used both. 

The vast majority (93.1%) interrupted treatment after gastrointestinal bleeding and 80.5 per cent restarted within 7.6±6.41 days. Most patients (98.5%) resumed therapy within the first 30 days. 

The study found resumption of therapy was associated with a higher risk of re-bleeding (HR 2.184; 95% CI 1.357‐3.515) but with a lower risk of ischaemic events (HR 0.626; 95% CI 0.432‐0.906) or death (HR 0.606; 95% CI 0.453‐0.804). Re-bleeding rates were higher in anticoagulant versus anti-platelet patients (138.0 vs 99.0 events per 1,000 patient‐years). 

Presenting the findings in Alimentary Pharmacology and Therapeutics, the authors said while further research is needed to define more precisely the best management strategy for stopping and resuming therapy, the findings suggest that restarting therapy within the first week after a bleeding event is associated with overall benefits for the patient.